Minnesota, 2011

Winter Storm in Minnesota, February 20 to 21, 2011

February 20 to 21, 2011 · NWS ARX · 7 events in 7 counties and zones

A winter storm came out of the southwest United States and brought snow and sleet to southeast Minnesota from February 20th into the 21st. Snow accumulations over the 2 days ranged from 5 to 11 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm came out of the southwest United States and brought snow and sleet to southeast Minnesota from February 20th into the 21st. Snow accumulations over the 2 days ranged from 5 to 11 inches. Sleet accumulations were minor and less than a tenth of an inch and mainly confined to the area south of Interstate 90. In addition to the snow, strong winds hit the area with sustained winds of 25 to 35 mph and gusts between 35 and 40 mph. The highest reported snowfall amounts were 10.8 inches in Theilman (Wabasha County) and 10 inches in Lake City (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 20, 2:34 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 20, 2:34 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
234 AM CST SUN FEB 20 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

KNOCK. KNOCK. THAT IS THE SOUND OF INCOMING WINTER STORM THAT IS
MOST CERTAINLY THE MAIN FOCUS FOR THIS FORECAST. EMPHASIS IS FINE
TUNING TEMPERATURES AND RELATED PRECIPITATION TYPES FOR MAINLY TODAY
ALONG WITH SNOWFALL AXIS AND AMOUNTS.

VERY DYNAMIC /AND THERMODYNAMIC/ WAVES EJECTING OUT OF LARGE WESTERN
U.S. UPPER TROUGH THIS MORNING. BROAD DIFFLUENT AREA COMBINED WITH
LARGE UPPER DIVERGENCE IN CONJUNCTION WITH FAVORED DUAL UPPER JET
STRUCTURE CREATING BIG AREA OF LIFT OVER THE PLAINS AND CORN BELT.
ASSOCIATED LOW LEVEL JET IS ALSO BOOSTING WARM AIR ADVECTION AND
ISENTROPIC LIFT ALONG WITH STRONG MOISTURE TRANSPORT INTO FORECAST
AREA. WIDESPREAD CONVECTION ONGOING FROM ILLINOIS INTO CENTRAL IOWA
AS OF 08Z...EXTENDING BACK INTO NEBRASKA AND CENTRAL ROCKIES.

ALTHOUGH THERE HAS BEEN SOME CONVERGENCE IN MODEL OUTPUTS AS EVENT
DRAWS NEAR...20.00Z GFS AND NAM MODELS APPEAR TO HAVE FLIP-FLOPPED
WITH NAM NOW BEING THE COLDER...FURTHER SOUTH SOLUTION WHILE THE GFS
IS A BIT WARMER. OVER THE PAST FOUR MODEL RUNS...GFS HAS GOOD RUN TO
RUN CONSISTENCY WITH SLIGHT TRENDING NORTHWARD AND SLOWER IN TIME.
NGM HAS BEEN MORE CONSISTENT WITH RUN TO RUN. SURFACE TEMPERATURES
ARE A BIT WARMER THAN EXPECTED AS PRECIPITATION APPROACHES...
ALREADY AT OR NEAR FREEZING IN NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN. GIVEN THAT WARMER AIR IS NOT FAR AWAY...TEND TO HAVE MORE
CONFIDENCE IN 20.00Z GFS SOLUTION AND HENCE MAIN SNOW AXIS MAY STAY
JUST NORTH OF INTERSTATE 90 WITH LESS ICE IN FAR SOUTH. SLIGHT SHIFT
NORTH ALSO REFLECTED IN 19.21Z SHORT RANGE ENSEMBLE FORECASTS. ICE
ACCUMULATION AT PRECIPITATION ONSET APPEARS TO BE MAIN PROBLEM IN
FAR SOUTH AREAS BUT THREAT SHOULD END BY MIDDAY AS TEMPERATURES
CLIMB. NOT SO LUCKY IN CENTRAL CORRIDOR WHERE MIX OF PRECIPITATION
TYPES COULD LINGER WELL INTO THIS EVENING BEFORE COLDER AIR BEHIND
WAVE CONVERTS EVERYTHING BACK TO SNOW. MIXED PRECIPITATION FORECASTS
RARELY YIELD HUGE SNOWFALLS BUT DIFFICULT TO NAIL DOWN EXACT
GRADIENT ACROSS THIS AREA. SNOWFALL TOTAL FORECAST MAY FAIL IN SOME
AREAS BUT GIVEN POTENCY OF LIFT...THERMO-PROFILE AND AMOUNT OF
AVAILABLE MOISTURE /PRECIPITABLE WATER 250 PERCENT ABOVE NORMAL/
CERTAINLY POTENTIAL IS THERE FOR HIGH IMPACT EVENT.

IN ADDITION...STRONG LIFT PROGGED TODAY WILL BOOST PRECIPITATION
RATES AT TIMES WITH UP TO AN INCH OF LIQUID EQUIVALENT POSSIBLE.
ELEVATED CONVECTION EXPECTED AS WELL WHICH COULD PRODUCE QUICK
NEGATIVE IMPACTS TO THE PUBLIC WITH ANY FORM OF PRECIPITATION. WINDS
WILL ALSO INCREASE THROUGH THE DAY AND TONIGHT AS SYSTEM MOVES
THROUGH. SNOW WILL BE FAIRLY WET BUT WINDS COULD BE STRONG ENOUGH IN
NORTHERN AREAS FOR SOME BLOWING SNOW WHICH WAS INTRODUCED INTO
FORECAST IN PREVIOUS PACKAGE.

COLDER DEPTH OF AIR TAKES OVER BY MONDAY WITH LINGERING SNOW
EXPECTED UNTIL WAVE MOVES OFF. WHILE LIFT IS NOT AS STRONG BY
THEN...DEFORMATION ZONE ACROSS THE AREA ALONG WITH DEEPER FAVORED
DENDRITIC ZONE COULD LEAD TO ADDITIONAL ACCUMULATIONS AND SLOW
IMPROVEMENTS SO WILL EXTEND END TIME ON WARNING UNTIL MIDDAY.

SHORT TERM UPPER RIDGE BUILDS IN BY TUESDAY BUT HAVE CONTINUED TREND
OF COLDER TEMPERATURES WITH NEW SNOW PACK. SUB ZERO TEMPERATURES
POSSIBLE IN MANY AREAS TUESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

LIMITED AMOUNT OF FORECAST TIME SPENT ON OUTER PERIODS BUT PLENTY OF
UNCERTAINTY EXISTS WITH MEAN UPPER TROUGH OVER WESTERN U.S. AND
POSSIBILITY OF SHORT WAVES EJECT INTO CENTRAL U.S. IN SOUTHWEST
FLOW. MODEL BLENDS SUGGEST ONE WEAKER SYSTEM MID WEEK WITH
PRECIPITATION THREAT MAINLY IN SOUTHEAST HALF WHICH SEEMS
REASONABLE. ANOTHER WAVE POSSIBLE ON FRIDAY BUT EACH OF THESE
SYSTEMS LOOKS FAIRLY PROGRESSIVE AND WEAK AS FAST FLOW STARTS TO
BECOME ZONAL.

&&

.AVIATION...TODAY THROUGH MONDAY

EYES SQUARELY ON WINTER STORM THAT WILL HAVE A FAIRLY LONG IMPACT
TIME ON AIRPORT OPERATIONS TODAY THROUGH TONIGHT. EXPECT SNOW OR A
SLEET/SNOW MIX TO DEVELOP AND SPREAD INTO THE KRST/KLSE TAF SITES
BETWEEN 10-11Z THIS MORNING...WITH CIGS/VIS RAPIDLY DETERIORATING
INTO LIFR CONDITIONS. A WINTRY MIX MAY CONTINUE FROM TIME TO TIME
TODAY CAUSING SOME ICING PROBLEMS AS WARMER AIR SURGES NORTHWARD
ALOFT IN THE ATMOSPHERE. IF THAT IS NOT ENOUGH...LOOK FOR A FEW
EMBEDDED THUNDERSTORMS WHICH MAY INTENSIFY SNOW AND SLEET FALL
RATES. RIGHT NOW...IT APPEARS ANYWHERE FROM 8 TO 12 INCHES OF
SNOWFALL COULD OCCUR AT THE KRST/KLSE TAF SITES THROUGH
MONDAY...ESPECIALLY IF THUNDERSNOW OCCURS. THIS SNOWFALL AMOUNT MAY
BE CUT DOWN SOME IF MORE MIXED PRECIPITATION FALLS. AS THE LOW PULLS
OFF TO THE EAST TONIGHT...NORTHEAST WINDS IN THE 15 TO 30 MPH RANGE
COULD CAUSE SOME LOCALIZED BLOWING AND DRIFTING OF THE FRESHLY
FALLEN SNOW.

&&

.HYDROLOGY...

PRECIPITATION AMOUNTS TODAY AND ASSOCIATED SHORT TERM FLOODING
THREATS WILL HAVE TO BE WATCHED...ESPECIALLY IN NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. SMALLER TRIBUTARIES HAVE CRESTED FROM EARLIER
THAW BUT COULD SEE RISES OCCUR AGAIN. OTHERWISE COLDER AIR MOVING IN
TONIGHT SHOULD CEASE UP DRAINAGE AREAS AGAIN UNTIL MID WEEK SO RISK
OF PROBLEMS APPEARS TO BE ON LOW SIDE AT THIS POINT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM....SHEA
AVIATION...........DAS
HYDROLOGY..........SHEA
Hazardous weather outlook, Feb 20, 4:54 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
454 AM CST SUN FEB 20 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
454 AM CST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL OVERTAKE THE AREA TODAY. IT WILL
LIKELY START AS FREEZING RAIN OR SLEET ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN BEFORE CHANGING OVER TO MAINLY RAIN. CLOSER TO
INTERSTATE 90 A FULL MIX OF PRECIPITATION CAN BE EXPECTED...
INITIALLY STARTING AS SNOW BUT MIXING AT TIMES WITH SLEET OR
FREEZING RAIN. NORTH OF INTERSTATE 90 THE TEMPERATURES WILL LIKELY
STAY COLD ENOUGH FOR MAINLY SNOW. A WINTER STORM WARNING IS IN
EFFECT INTO MONDAY MORNING FOR THE ENTIRE AREA.

AT TIMES TODAY...PRECIPITATION RATES COULD BE QUITE HIGH LEADING TO
QUICK SNOW...SLEET OR ICE ACCUMULATIONS. THERE COULD EVEN BE A
THUNDERSTORM OR TWO ADDING TO THE INTENSITY. SEVERAL INCHES OF SNOW
COULD FALL ALONG WITH THE THREAT FOR ICE ACCUMULATIONS GENERALLY A
QUARTER INCH OR LESS.

COLDER AIR WILL CHANGE PRECIPITATION OVER TO ALL SNOW TONIGHT. IN
AREAS MAINLY NORTH OF INTERSTATE 90 THERE COULD BE 7 TO 13 INCHES BY
MONDAY MORNING WITH LESS SNOW TO THE SOUTH. BLOWING SNOW IS ALSO
EXPECTED AS WINDS INCREASE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SNOW ON MONDAY SHOULD GRADUALLY COME TO AN END. TOTAL SNOW
ACCUMULATIONS COULD BE 8 TO 15 INCHES NORTH OF INTERSTATE 90 WITH 5
TO 12 INCHES JUST SOUTH OF INTERSTATE 90...AND FAR LIGHTER TOTALS AS
YOU MOVE SOUTH IN IOWA AND WISCONSIN. THERE COULD ALSO BE SOME
BLOWING SNOW AROUND.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR ICING REPORTS WOULD BE APPRECIATED TODAY...TONIGHT AND
MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR LOCAL EMERGENCY MANAGEMENT OFFICIALS
AT 1 PM THIS AFTERNOON...FEBRUARY 20TH. THE STATE OF WISCONSIN IS
ALSO HOLDING WEBINARS TODAY AT 8 AM AND 230 PM FOR WISCONSIN
EMERGENCY MANAGEMENT PARTNERS.

SHEA

In the hours before

Local storm report, Feb 20, 5:54 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     FREEZING RAIN    WEST UNION              42.96N 91.81W
02/20/2011  E0.00 INCH       FAYETTE            IA   LAW ENFORCEMENT

            NUMEROUS ROADS HAD THIN LAYER OF GLAZE ALREADY.

&&

SHEA
Local storm report, Feb 20, 6:01 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    CLAYTON CENTER          42.88N 91.32W
02/20/2011  E0.00 INCH       CLAYTON            IA   LAW ENFORCEMENT

            LIGHT ICING REPORTED ALONG HIGHWAY 13. ICING ON OBJECTS
            STARTED OVER PAST TWO HOURS.

&&

SHEA
Local storm report, Feb 20, 6:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FREEZING RAIN    OSAGE                   43.28N 92.81W
02/20/2011  E0.00 INCH       MITCHELL           IA   EMERGENCY MNGR

            LIGHT GLAZE IS BEGINNING TO BE SEEN ON EXPOSED SURFACES.

&&

ADAMS
Local storm report, Feb 20, 7:03 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FREEZING RAIN    CUBA CITY               42.60N 90.43W
02/20/2011  E0.00 INCH       GRANT              WI   PUBLIC

            FREEZING RAIN BEGINNING TO CREATE SLICK ROAD CONDITIONS.

&&

ADAMS
Local storm report, Feb 20, 7:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FREEZING RAIN    1 E OELWEIN             42.68N 91.89W
02/20/2011  E0.00 INCH       FAYETTE            IA   CO-OP OBSERVER

            1/16TH OF AN INCH OF GLAZE ON EXPOSED SURFACES.

&&

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
February 20, 7:30 AM CST to February 21, 6:30 PM CST
Where
Dodge forecast zone
Reported by
Emergency Manager
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

The combination of heavy wet snow and poor visibilities prompted the Dodge County Emergency Manager to issue a no travel advisory around 1130 a.m. Sunday February 20th. Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st with storm totals of 8 to 10 inches by late in the day on the 21st.

Winter Storm, Olmsted

When
February 20, 8:00 AM CST to February 21, 7:45 PM CST
Where
Olmsted forecast zone
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st with storm totals of 8 to 10 inches by late in the day on the 21st. Light freezing rain and some sleet also occurred on and off through much of the 20th with only minor ice accumulations.

Winter Storm, Mower

When
February 20, 8:00 AM CST to February 21, 7:45 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st. Additional light snow continued to fall through the 21st leading to storm totals of 7 to 9 inches. Light freezing rain and some sleet also occurred through much of the 20th with only minor ice accumulations.

Winter Storm, Wabasha

When
February 20, 8:15 AM CST to February 21, 8:00 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st with storm totals of 8 to 10 inches by late in the day on the 21st.

Winter Storm, Winona

When
February 20, 8:15 AM CST to February 21, 8:00 PM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st with storm totals of 8 to 10 inches by late in the day on the 21st.

Winter Storm, Fillmore

When
February 20, 8:30 AM CST to February 21, 8:30 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the county by 8 a.m. on the 21st. Additional light snow continued to fall through the 21st leading to storm totals of 7 to 9 inches. Light freezing rain and some sleet also occurred through much of the 20th with only minor ice accumulations.

Winter Storm, Houston

When
February 20, 8:30 AM CST to February 21, 8:45 PM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Sleet and freezing rain created ice accumulations up to a quarter of an inch by the morning of the 21st and there was also 1 to 2 inches of snow. The mixture of precipitation continued through the 21st with little additional ice accumulations. Storm total snow accumulations were generally in the 1 to 4 inch range.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282204, 282205, 282207, 282206, 282208, 282209, 282210.